Iowa, 2018Hail and Damaging Winds in Iowa, June 11, 2018
June 11, 2018 · NWS DMX · 3 events in 2 counties and zones
For the fourth consecutive day, strong to severe storms affected portions of the Iowa, primarily across western and southwestern Iowa in this instance. A surface low pressure system was situated near the South Dakota, Iowa, Nebraska borders by early afternoon and was continuing to move southward along the Missouri River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the fourth consecutive day, strong to severe storms affected portions of the Iowa, primarily across western and southwestern Iowa in this instance. A surface low pressure system was situated near the South Dakota, Iowa, Nebraska borders by early afternoon and was continuing to move southward along the Missouri River. The warm front was draped southeast across western Iowa, before situating itself mostly in an east-west orientation across from roughly south-central Iowa and north-central Missouri on eastward.
With dew points in the low to mid 70s within the warm sector and decent to good mid level lapse rates, instability values were quite large in the 3000 to 5000 J/kg neighborhood. Effective shear was best just north of the warm front, but remained in excess of 30 kts within much of the warm sector. DCAPE values were also on the higher side in the 1100 to 1500 J/kg range. In the end, storms initiated in eastern Nebraska by mid-afternoon and slowly grew upscale through the evening. By mid-late evening, storms grew borderline severe, with a handful of severe reports including wind gusts to 70 mph and a lone severe hail report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 11, 5:43 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 11, 5:43 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Mon Jun 11 2018
.SHORT TERM.../Tonight through Tuesday/
Issued at 336 PM CDT Mon Jun 11 2018
Strong to severe thunderstorm development along with very heavy
rain were the main focus of the forecast today into this evening
across the western portion of the CWA. Leaned toward a blend of
the latest HRRR/ESRL HRRR and RAP for timing of convection into
the western edges of the CWA this afternoon into tonight.
A warm front extended south-southeast from a surface low in
southeast SD before extending more eastern over far southern Iowa
with a sharp cold front cutting south across eastern Nebraska into
Kansas will be the focus of severe weather later today. A few
storms continue to fester along the warm front from around
Atlantic to Winterset, but remain sub-severe attm.
In the warm sector over southwest to western Iowa, very moist and
unstable atmosphere as surface temps in the lower 90s and surface
dew points in the lower 70s across this area. OAX 19z observed
special sounding indicating a classic loaded gun sounding with a
decent hodograph suggestion plenty of speed and direction shear in
the lower levels. LCL heights range from around 500-1000m, steep
low to mid-level lapse rates, very high surface based CAPE, and
significant effective helicity ranging as high as 200 m2/s2 along
and southwest of the warm front in southern Iowa. The helicity,
along with high sigtor and supercell parameters, increases
through the rest of the afternoon.
Timing of severe convection into the CWA looks to be late in the
day, more likely past 22z to 23z in the far west to southwest and
possibly even later. Only concern is if current weak convection
along the warm front releases an outflow boundary providing
another trigger mechanism for storms to develop. The instability
gradient follows along with the warm front orientation and any
storms that develop are likely to follow this gradient into the
southern portions of Iowa. Certainly concerned with the tornadic
threat over the far west-central to southwest Iowa as well as the
large hail and damaging wind threat through around 02-03z, but
storms are anticipated to persist into the late evening. The other
potential is very heavy rain with warm layer cloud depths topping
out over 14kft and precipitable water values over 1.50 inches and
weak Corfidi vectors nearly lined up with the storm motion
tonight. Certainly some training is possible late tonight into the
overnight hours as well as the very efficient rain producers
leading to the potential for flash flooding.
.LONG TERM.../Tuesday night through Monday/
Issued at 336 PM CDT Mon Jun 11 2018
Wednesday night into Thursday, a quick moving shortwave will bring
another round of storms with heavy rain by the early morning hours
Thursday. Certainly looking better potential for heavy rain event
that severe weather potential with the timing of the convection
into the CWA.
Otherwise, the main focus of the extended period was on the hot
and humid weather conditions late this week into the weekend. No
significant change to the ongoing forecast with only a minor tweak
to the maximum temperatures on Friday. With the recent rainfall
and the crops likely in becoming fully mature, the added low level
moisture into the atmosphere is concerning for the heat index
values Friday through Sunday. Each day, heat index values top out
over 100 degrees.
&&
.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 644 PM CDT Mon Jun 11 2018
Main aviation concern will be with front moving across the state
with widespread convection this evening. Will see restrictions to
both ceilings and visibilities in and around the thunderstorms
with general MVFR ceilings across much of the area otherwise. Will
continue to see MVFR to IFR ceilings late tonight into Tuesday
morning before some improvement by afternoon as drier air enters
the state from the northwest.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Cogil
Hazardous weather outlook, Jun 11, 2:55 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Mon Jun 11 2018
IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-122100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
355 PM CDT Mon Jun 11 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms are expected to redevelop late this
afternoon into tonight. A few severe storms may occur with large
hail and damaging winds possible along with an isolated tornado.
Heavy rainfall could occur with any storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.
IAZ027-028-039-122100-
Butler-Bremer-Black Hawk-
355 PM CDT Mon Jun 11 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms are possible tonight. A few severe storms
may occur with large hail and damaging winds possible. Heavy
rainfall could occur with any storms.
River Flood Warnings are in effect along the Shell Rock and Cedar
River basins. Please refer to our website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
FOWLE
Thunderstorm Wind, Taylor
- When
- June 11, 7:21 PM CST
- Where
- Taylor County, 4.15 mi N of New Market
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.790, -94.900
County Sheriff received report of 60 to 70 mph winds about 4 miles north of New Market. Time estimated from radar.
Thunderstorm Wind, Taylor
- When
- June 11, 7:30 PM CST
- Where
- Taylor County, 2.81 mi S of Siam
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -94.870
Trained spotter reported wind gusts to 70 mph.
Hail, Calhoun
- When
- June 11, 7:35 PM CST
- Where
- Calhoun County, 1.72 mi NW of Lanedale
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.400, -94.670
Public reported hail up to quarter sized.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Florida, June 11, 20181 death · 0.75 in hail · 3 events
- Flash Flooding and Flooding in Illinois, June 11 to 12, 2018$65,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 20182 injured · $45,000 · 5 events
- Lightning Strike in North Carolina, June 11, 2018$100,000 · 1 event
- Tornadoes and Flash Flood in Nebraska, June 11, 2018EF0 · 36 events
- Flash Flooding in Indiana, June 11 to 12, 2018$50,000 · 2 events
- Damaging Wind in North Carolina, June 11, 2018$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 11 to 12, 20181.5 in hail · 33 events
- High Wind and Strong Wind in Minnesota, June 11, 2018$33,000 · 56 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, June 11, 20182 injured · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 11 to 12, 20182 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 11, 2018$19,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762177, 762178, 762179.